Background: A 60-year-old man presented to the emergency department with a left eye orbital rupture sustained during a fall due to syncope shortly after smoking more than his usual amount of marijuana.
Case presentation: The patient reported experiencing a shock from his implantable cardioverter-defibrillator (ICD) device prior to the loss of consciousness. There was no biochemical, electrocardiographic, or clinical evidence of ischemia. ICD interrogation revealed one episode of ventricular fibrillation which was appropriately sensed and treated with a single shock of 35 Joules.
Conclusion: Although the cardiovascular effects of marijuana are usually well tolerated in young healthy users, its use may trigger life-threatening arrhythmias in patients with structural heart disease. To the best of our knowledge, this is the first report on a case of ventricular fibrillation triggered by marijuana use in a patient with an ICD.